Alert archive / South Dakota / Freeze Warnings in 2017
Freeze Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this freeze warning at Oct 9, 2017, 3:06 AM CDT for 22 counties in South Dakota; 5 counties in Minnesota; Lyon County, Iowa. It took effect at Oct 10, 2017, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2017, 3:06 AM CDT (08:06 UTC)
- In effect from
- Oct 10, 2017, 12:00 AM CDT
- Expired
- Oct 10, 2017, 9:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
All 28 counties
Lyon County, IA, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -104 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303 WWUS73 KFSD 090806 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 306 AM CDT Mon Oct 9 2017 ...Freeze & Frost Expected Tuesday Morning... SDZ038>040-050-052>061-063>065-091800- /O.UPG.KFSD.FZ.A.0001.171010T0500Z-171010T1300Z/ /O.NEW.KFSD.FZ.W.0001.171010T0500Z-171010T1400Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson- 306 AM CDT Mon Oct 9 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... The National Weather Service in Sioux Falls has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM CDT Tuesday. The Freeze Watch is no longer in effect. * TEMPERATURE...Lows in the upper 20s to around 30 are likely for a few hours early Tuesday morning. * IMPACTS...Subfreezing temperatures will end the growing season and damage any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ IAZ001-MNZ071-072-080-097-098-SDZ062-066>069-091800- /O.NEW.KFSD.FZ.W.0001.171010T0500Z-171010T1400Z/ Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Minnehaha-Turner- Lincoln SD-Bon Homme-Yankton- 306 AM CDT Mon Oct 9 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... The National Weather Service in Sioux Falls has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM CDT Tuesday. * TEMPERATURE...Lows in the upper 20s to around 30 are likely for a few hours early Tuesday morning. * IMPACTS...Subfreezing temperatures will end the growing season and damage any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ IAZ002-012-MNZ081-089-090-SDZ070-071-091800- /O.NEW.KFSD.FR.Y.0002.171010T0500Z-171010T1400Z/ Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union- 306 AM CDT Mon Oct 9 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... The National Weather Service in Sioux Falls has issued a Frost Advisory, which is in effect from midnight tonight to 9 AM CDT Tuesday. * TEMPERATURE...Lows in the mid to low 30s are likely for a few hours early Tuesday morning. * IMPACTS...Frost is likely and can cause damage to any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
5 follow-up statements
981 WWUS73 KFSD 091705 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1205 PM CDT Mon Oct 9 2017 ...Freeze & Frost Expected Tuesday Morning... IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-100115- /O.CON.KFSD.FZ.W.0001.171010T0500Z-171010T1400Z/ Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton- 1205 PM CDT Mon Oct 9 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... * TEMPERATURE...Lows in the upper 20s to around 30 are likely for a few hours early Tuesday morning. * IMPACTS...Subfreezing temperatures will end the growing season and damage any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ IAZ002-012-MNZ081-089-090-SDZ070-071-100115- /O.CON.KFSD.FR.Y.0002.171010T0500Z-171010T1400Z/ Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union- 1205 PM CDT Mon Oct 9 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... * TEMPERATURE...Lows in the mid to low 30s are likely for a few hours early Tuesday morning. * IMPACTS...Frost is likely and can cause damage to any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
792 WWUS73 KFSD 092024 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 324 PM CDT Mon Oct 9 2017 ...Freeze & Frost Expected Tuesday Morning... IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-100430- /O.CON.KFSD.FZ.W.0001.171010T0500Z-171010T1400Z/ Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton- 324 PM CDT Mon Oct 9 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... * TEMPERATURE...Lows in the upper 20s to around 30 are likely for a few hours early Tuesday morning. * IMPACTS...Subfreezing temperatures will end the growing season and damage any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ IAZ002-012-MNZ081-089-090-SDZ070-071-100430- /O.CON.KFSD.FR.Y.0002.171010T0500Z-171010T1400Z/ Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union- 324 PM CDT Mon Oct 9 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY... * TEMPERATURE...Lows in the lower to mid 30s are likely for a few hours early Tuesday morning. * IMPACTS...Frost is likely and can cause damage to any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
112 WWUS73 KFSD 100234 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 934 PM CDT Mon Oct 9 2017 ...Freeze & Frost Expected Tuesday Morning... IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-101045- /O.CON.KFSD.FZ.W.0001.171010T0500Z-171010T1400Z/ Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton- 934 PM CDT Mon Oct 9 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY... * TEMPERATURE...Lows in the upper 20s to around 30 are likely for a few hours early Tuesday morning. * IMPACTS...Subfreezing temperatures will end the growing season and damage any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ IAZ002-012-MNZ081-089-090-SDZ070-071-101045- /O.CON.KFSD.FR.Y.0002.171010T0500Z-171010T1400Z/ Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union- 934 PM CDT Mon Oct 9 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY... * TEMPERATURE...Lows in the lower to mid 30s are likely for a few hours early Tuesday morning. * IMPACTS...Frost is likely and can cause damage to any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
783 WWUS73 KFSD 100826 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 326 AM CDT Tue Oct 10 2017 ...Freeze & Frost This Morning... IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-101400- /O.CON.KFSD.FZ.W.0001.000000T0000Z-171010T1400Z/ Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton- 326 AM CDT Tue Oct 10 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURE...Lows in the upper 20s to around 30. * IMPACTS...Subfreezing temperatures will end the growing season and damage any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ IAZ002-012-MNZ081-089-090-SDZ070-071-101400- /O.CON.KFSD.FR.Y.0002.000000T0000Z-171010T1400Z/ Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union- 326 AM CDT Tue Oct 10 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURE...Lows in the lower to mid 30s. * IMPACTS...Frost can cause damage to any unprotected outdoor plants and gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
205 WWUS73 KFSD 101353 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 853 AM CDT Tue Oct 10 2017 IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-101500- /O.EXP.KFSD.FZ.W.0001.000000T0000Z-171010T1400Z/ Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton- 853 AM CDT Tue Oct 10 2017 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures will continue their slow rise this morning. High temperatures will climb into the 50s by this afternoon. Low temperatures by Wednesday morning may again hover near freezing. $$ IAZ002-012-MNZ081-089-090-SDZ070-071-101500- /O.EXP.KFSD.FR.Y.0002.000000T0000Z-171010T1400Z/ Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union- 853 AM CDT Tue Oct 10 2017 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures will continue their slow rise this morning. High temperatures will climb into the 50s by this afternoon. Low temperatures by Wednesday morning may again hover near freezing. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this freeze warning went out at Oct 8, 10:35 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Oct 8, 10:35 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1035 PM CDT Sun Oct 8 2017
.SHORT TERM...(This evening through Monday)
Issued at 342 PM CDT Sun Oct 8 2017
A trough of low pressure will dig across the Rockies tonight into
Monday. This will keep cooler northerly flow in place across the
area through this time. Ahead of this wave mid level moisture and
forcing will move from central SD tonight into southeast SD on
Monday. Frontal forcing seems to remain strongest across western
into central Nebraska tonight into Monday morning, then as the wave
spreads onto the Plains Monday afternoon the mid level forcing
appears to increase but again looks to have the greater affect south
of the Missouri River. The elevated mixed layer not too impressive
so the potential for any thunder appears to be very low. Clouds
will gradually clear from the north and the sun should come out
north of Interstate 90. With cloud cover and some wind through the
night lows will be in the 40s and highs in the 50s.
.LONG TERM...(Monday night through Sunday)
Issued at 342 PM CDT Sun Oct 8 2017
On Monday night a few showers may linger over northwestern IA in the
evening before midlevel frontogenesis begins to weaken. Otherwise,
with a surface ridge axis sliding into the area winds will drop off.
This in combination with decreasing clouds in our north and western
areas will allow for temperatures to fall, and looking at lows in
the upper 20s from east central SD, much of the James River Valley,
and south central SD. In light of this, the current Freeze Watch
still looks appropriate. Farther to the southeast where more cloud
cover will remain, looking at lows in the mid and upper 30s.
On Tuesday an upper level low tracks from the Central Plains to the
mid Mississippi valley during the day, and this will keep shower
chances over portions of our northwestern IA zones. Readings will
remain below normal, and coolest temperatures may actually be over
our far southeastern IA zones where cloud cover will exist, with
highs only near 50. Back to the west, highs will generally reach the
mid 50s west of Interstate 29.
By Wednesday the surface ridge will slide off to the east, and in a
returning southerly flow temperatures will begin to rebound with
highs back into the lower to mid 60s. The warming trend will peak on
Thursday out ahead of a surface trough, as temperatures climb into
the mid and upper 60s.
For the end of the week, will see increasing rain chances by the
weekend as an upper level trough slides eastward out of the western
CONUS and a frontal boundary settles just to the south of our CWA.
In conjunction with that, temperatures will be on a downward trend
with highs back into the 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1029 PM CDT Sun Oct 8 2017
Mid level clouds will continue to filter in from the west through
the overnight hours ahead of an incoming disturbance. This same
disturbance could bring some occasional light rain overnight and
Monday with KSUX standing the best chance of seeing measurable
precipitation. Northerly winds will also be elevated with the
passage of this system.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Freeze Watch from late Monday night through Tuesday morning for
SDZ038>040-050-052>061-063>065.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...JM
AVIATION...KalinHazardous weather outlook, Oct 8, 4:21 AM CDT, 22 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 421 AM CDT Sun Oct 8 2017 SDZ038>040-050-052>061-063>065-090930- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson- 421 AM CDT Sun Oct 8 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Freezing temperatures are possible for several hours early Tuesday morning, potentially killing late season gardens and outdoor plants. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012-013-020-MNZ071-072-080-081-089-090-097-098-NEZ013- SDZ062-066>071-090930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Lincoln MN- Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon- Minnehaha-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 421 AM CDT Sun Oct 8 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Frost is possible early Tuesday morning, potentially damaging late season gardens and outdoor plants. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ014-021-022-031-032-NEZ014-090930- Clay IA-Cherokee-Buena Vista-Woodbury-Ida-Dakota- 421 AM CDT Sun Oct 8 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and northeast Nebraska. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:06 AM CDT | Frost Advisory | FSD | Clay, Union | 30 hr |
Nearby
Freeze Warnings in South Dakota, 2017Freeze Warnings in Minnesota, 2017Freeze Warnings in Iowa, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.